Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 11, 2018, 4:20 AM EDT for Suffolk County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2018, 4:20 AM EDT (08:20 UTC)
- Expired
- Aug 11, 2018, 6:55 AM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 5 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:59 AM EDT | FLOOD | Calverton, NY | ONE LANE OF RT 25 CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
101
WGUS51 KOKX 110820
FFWOKX
NYC103-111115-
/O.NEW.KOKX.FF.W.0019.180811T0820Z-180811T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
420 AM EDT SAT AUG 11 2018
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Central Suffolk County in southeastern New York...
* Until 715 AM EDT.
* At 419 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen in an hour. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Riverhead, Shirley, Medford, Manorville, Patchogue, Middle Island,
Wading River, Center Moriches, Mattituck, Westhampton, Coram,
Holbrook, Sayville, Farmingville and Mastic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4071 7298 4075 7289 4075 7292 4074 7293
4074 7302 4072 7303 4071 7313 4097 7303
4097 7277 4099 7264 4105 7250 4095 7255
4092 7259 4092 7257 4079 7261 4071 7289
4070 7299
$$
NV2 follow-up statements
557
WGUS71 KOKX 110921
FFSOKX
Flash Flood Statement
National Weather Service New York NY
521 AM EDT SAT AUG 11 2018
NYC103-111115-
/O.CON.KOKX.FF.W.0019.000000T0000Z-180811T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
521 AM EDT SAT AUG 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR
CENTRAL SUFFOLK COUNTY...
At 520 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Flash
flooding is expected to continue.
Some locations that will experience flooding include...
Riverhead, Shirley, Manorville, Wading River, Center Moriches,
Mattituck, Westhampton, Mastic, Mastic Beach, Calverton, Brookhaven
National Laboratory, East Moriches, Flanders, Remsenburg-Speonk and
Aquebogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4073 7293 4075 7289 4075 7292 4083 7288
4096 7284 4099 7264 4100 7259 4102 7257
4105 7250 4095 7255 4092 7259 4092 7257
4079 7261 4071 7294
$$
NV636
WGUS71 KOKX 111055
FFSOKX
Flash Flood Statement
National Weather Service New York NY
655 AM EDT SAT AUG 11 2018
NYC103-111105-
/O.CAN.KOKX.FF.W.0019.000000T0000Z-180811T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
655 AM EDT SAT AUG 11 2018
...THE FLASH FLOOD WARNING FOR CENTRAL SUFFOLK COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4073 7293 4075 7289 4075 7292 4083 7288
4096 7284 4099 7264 4100 7259 4102 7257
4105 7250 4095 7255 4092 7259 4092 7257
4079 7261 4071 7294
$$
NVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:58 AM EDT, 22 minutes earlier.
Area forecast discussion, Aug 11, 3:58 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
358 AM EDT Sat Aug 11 2018
.SYNOPSIS...
A frontal boundary will waver near the area through early next
week, with waves of low pressure riding along it. The front may
move offshore from Wednesday into Thursday, with another low and
frontal boundary expected to approach next Friday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Great Lakes trough will continue to amplify southwestward into
the Ohio Valley today while Bermuda ridging holds strong. In
between, a deep and moist SW flow will persist over the region
with southern stream shortwave energy over the Central
Appalachians early this morning getting lifted northeast
through the region through this afternoon. At the surface, a
weak stationary boundary will remain across the region.
The stage is set for numerous showers and sct thunderstorms to
work across the region this morning through afternoon. The
mesoscale predictability of where the heaviest convective
rainfall axes will lie across the Tri-State region today is low,
but moderate potential exists for locally torrential rain and
localized swaths of flash flooding through this afternoon. This
in response to shortwave lift encountering increasingly deep
moisture of around 2std PWATs, marginal instability, and a
focus for development/SW-NE training along a weak stalled
frontal boundary and outflows. A Flash Flood Watch continue for
the area through 8 am Sunday, although primary threat looks to
be through around midnight. See hydrology section for more
details on impacts.
There is a low prob for a few strong thunderstorms, with wet
microburst potential, mainly across NYC/NJ metro and LI with the
area lying on a moderate instability gradient, in a generally
weak shear environment.
There is generally a low risk for rip current development
Sunday, although could be locally moderate around the times of
low tide.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Heavy rain/flash flood focus/trigger becomes less clear
overnight into Sunday, with initial organized southern stream
shortwave energy moving NE, but train of subsequent convectively
induced vorts expected to continue up the coast. Indication
also that the stationary boundary over the area today may sink
south of the region in the wake of the shortwave tonight as the
developing upper low sinks farther south, and ridging builds
slightly into New England. This would bring in a slightly drier
and more stable airmass.
Based on above, and waning diurnal instability, expecting a
decrease in intensity/coverage of rain showers/thunderstorms
activity after midnight into early Sunday morning.
On Sunday, with a slightly drier but still marginally unstable
airmass across the region on the NE side of the developing closed
low, the threat for diurnal scattered shower and thunderstorm
activity exists. Slow storm motion will present a localized threat
for flash flooding. At this time appears the frontal boundary
may be just south of the region, but if it works north into
LI/NYC could be potential focus for more organized shower/tstm
activity and flooding.
There is generally a low risk for rip current development
Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Unsettled weather continues Sunday Night into early next week
as an upper low remains blocked to our west before finally
opening and passing across the area by mid week next week. Brief
ridging aloft late Wednesday-Thursday gives way to another
shortwave late in the week.
Models differ on strength and timing of early to mid week
shortwave, and again with the late week shortwave.
At this time, it appears the Sunday Night through Monday time
frame will be rather wet as a wave of low pressure approaches
from the south and passes Monday. If the upper low/trough opens
and moves east as expected, slightly drier conditions are
anticipated in the Tuesday night through Thursday time frame.
Friday may be unsettled, depending on the shortwave strength,
front and low.
Temps remain seasonably warm, if not above normal mid week behind a
weak front. A westerly wind, and sunshine could boost temps close to
90 in spots Wed-Thu. Clouds Sunday-Tue should keep temps closer to
normal.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Mostly VFR with periods of showers and a chance of a thunderstorm.
Shower/storm coverage may then lower late this morning/early in the
afternoon before ramping up again late in the afternoon. Threat of
showers/storms will be around all day, but timing an placement
confidence is low. Flight cats lower to MVFR in/near showers, and
brief IFR possible in heavier downpours.
Winds will vary from terminal to terminal with the stationary
front over the area, but will at least be on the light
side - below 8 kt. Gusts 25-35 kt possible in/near TSTMs.
.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Saturday Night-Monday...MVFR or lower in showers and possible
thunderstorms. Local IFR possible.
.Tuesday-Wednesday...MVFR or lower possible with a chance of
showers and thunderstorms.
&&
.MARINE...
Sub SCA conditions expected through midweek with a stalled
frontal boundary over/near the waters.
&&
.HYDROLOGY...
Potential for training of showers and thunderstorms along a
stalled frontal boundary today into this evening, producing
rainfall rates of at least 1-2 inches per hour. Basin average 1
to 2 inches of rain are likely for much of the region through
this evening, with potential for localized swaths of 3 to 5
inches of rain.
Predictability is low on exactly where these axes of training
activity set up, but areas of minor urban and poor drainage
flooding are likely into this evening, with localized swaths of
flash flooding possible. In addition, flash flooding along
quick reacting creeks, streams and small rivers will be
realized if the higher end rainfall amounts fall across the
already wet NE NJ, Lower Hud, and SW CT river basins.
An additional 1 to 2 inches of rain is possible Sunday into
Monday, with additional rounds of diurnal convection possible
Tue and Wed. This may pose additional urban/poor drainage and
small stream flooding threats through early next week.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides will be peaking with the new moon today. All
that is needed in most cases is around half foot or less of
tidal departures to reach minor coastal flooding.
Minor coastal flooding is expected with this evening/nighttime
high tide across vulnerable locales along the south shore bays
of Queens and Nassau, and along Coastal SW CT and Westchester.
Water levels will likely be touched or slightly exceeded across
vulnerable locales along Lower NY/NJ harbor and adjacent tidally
affected waterways as well as along Western LI Sound.
Another cycle of minor flooding is possible with the Sun Night
high tides, although ti appears to be slightly lower, as a weak
wave of low pressure approaches from the SW.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Sunday morning for CTZ005>012.
Coastal Flood Advisory from 11 PM this evening to 1 AM EDT
Sunday for CTZ009.
NY...Flash Flood Watch through Sunday morning for NYZ067>075-
078>081-176>179.
Coastal Flood Advisory from 11 PM this evening to 1 AM EDT
Sunday for NYZ071.
Coastal Flood Advisory from 7 PM this evening to midnight EDT
tonight for NYZ178-179.
NJ...Flash Flood Watch through Sunday morning for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...PW
AVIATION...JC
MARINE...NV/PW
HYDROLOGY...NV/PW
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Aug 11, 3:59 AM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service New York NY 359 AM EDT Sat Aug 11 2018 ANZ330-335-338-340-345-350-353-355-120800- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 359 AM EDT Sat Aug 11 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>008-010>012-NJZ002-004-006-103>108-NYZ067>070-072>075-078>081- 176-177-120800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau- 359 AM EDT Sat Aug 11 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009-NYZ071-120800- Southern Fairfield-Southern Westchester- 359 AM EDT Sat Aug 11 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 AM EDT SUNDAY... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ178-179-120800- Southern Queens-Southern Nassau- 359 AM EDT Sat Aug 11 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 11, 4:12 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service New York NY
412 AM EDT SAT AUG 11 2018
NYZ079-081-110915-
Southeast Suffolk-Northeast Suffolk-
412 AM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUFFOLK COUNTY...
At 412 AM EDT, a strong thunderstorm was located over Brookhaven
National Laboratory, or near Manorville, moving northeast at 5 mph.
Wind gusts up to 40 mph are possible with this storm.
This storm will be near...
Manorville around 415 AM EDT.
Wading River around 440 AM EDT.
Calverton around 450 AM EDT.
Riverhead around 515 AM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4082 7288 4086 7290 4089 7288 4096 7288
4097 7287 4098 7281 4097 7277 4099 7270
4099 7268 4091 7260 4081 7287
TIME...MOT...LOC 0812Z 232DEG 6KT 4089 7284
NVThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:27 AM EDT | Coastal Flood Statement | OKX | Kings, Richmond | 19 hr |
| Aug 11, 3:27 AM EDT | Coastal Flood Statement | OKX | Nassau, Suffolk | 22 hr |
| Aug 11, 3:27 AM EDT | Coastal Flood Advisory | OKX | Nassau, Queens, Westchester | 22 hr |
| Aug 11, 4:06 AM EDT | Areal Flood Advisory | OKX | Suffolk | 3 hr |
| Aug 11, 4:12 AM EDT | Special Weather Statement | OKX | Suffolk | 63 min |
| Aug 11, 4:52 AM EDT | Special Weather Statement | OKX | Suffolk | 53 min |
| Aug 11, 4:56 AM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 49 min |
| Aug 11, 4:57 AM EDT | Special Marine Warning | OKX | 45 min | |
| Aug 11, 5:28 AM EDT | Special Weather Statement | OKX | Suffolk | 62 min |
| Aug 11, 5:38 AM EDT | Areal Flood Advisory | OKX | Suffolk | 97 min |
| Aug 11, 7:21 AM EDT | Special Weather Statement | OKX | Richmond | 39 min |
| Aug 11, 7:30 AM EDT | Areal Flood Advisory | OKX | Kings, New York, Richmond | 90 min |
| Aug 11, 7:40 AM EDT | Areal Flood Advisory | OKX | Rockland, Westchester | 99 min |
| Aug 11, 7:45 AM EDT | Special Marine Warning | OKX | 45 min | |
| Aug 11, 7:59 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Westchester | 91 min |
| Aug 11, 8:09 AM EDT | Special Weather Statement | OKX | Bronx, Kings, Nassau, New York, Queens | 36 min |
| Aug 11, 8:14 AM EDT | Flash Flood Warning | OKX | Bronx, Kings, New York, Queens, Rockland, Westchester | 109 min |
| Aug 11, 8:18 AM EDT | Special Marine Warning | OKX | 87 min | |
| Aug 11, 8:23 AM EDT | Severe Thunderstorm Warning | OKX | Bronx, Kings, Nassau, New York, Queens, Westchester | 52 min |
| Aug 11, 8:39 AM EDT | Special Weather Statement | OKX | Westchester | 51 min |
| Aug 11, 8:59 AM EDT | Special Marine Warning | OKX | 61 min | |
| Aug 11, 9:03 AM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 87 min |
| Aug 11, 9:15 AM EDT | Special Weather Statement | OKX | Nassau | 60 min |
| Aug 11, 9:49 AM EDT | Areal Flood Advisory | OKX | Suffolk | 116 min |
| Aug 11, 4:39 PM EDT | Areal Flood Advisory | OKX | Bronx, Rockland, Westchester | 3 hr |
| Aug 11, 4:50 PM EDT | Coastal Flood Statement | OKX | Kings, Nassau, Richmond, Suffolk | 33 hr |
| Aug 11, 4:50 PM EDT | Coastal Flood Advisory | OKX | Nassau, Queens, Westchester | 33 hr |
| Aug 11, 6:11 PM EDT | Areal Flood Advisory | OKX | Bronx, New York, Queens | 40 min |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.